Case 1 – Too Many Pills

Case #1: Too Many Pills
Author: Jami Hickey, MD
Peer Reviewer: Mark Mycyk, MD

A 45 year old female with a past medical history of depression presents to the emergency department after reportedly taking a bottle of pills at home 30 minutes prior to arrival in a suicide attempt. She is alert and oriented on arrival with no complaints.  She does not remember the name of the pill, but states that it was prescribed for her depression.

Vitals:             T: 98.6, HR: 120, RR: 14, BP: 118/70, O2 Sat: 100% on RA

Shortly after, the patient’s friend arrives at the hospital with an empty bottle of amitriptyline and the patient confirms that this is what she took.


What clinical presentations might you expect to see with this drug?
What are the possible ECG findings in this TCA overdose?
Over what time period do patients typically exhibit symptoms of overdose?
What treatments should be considered?
Are TCAs dialyzable?
Which former “coma cocktail” drug is contraindicated in suspected TCA overdose?

References:

Harrigan RA, Brady WJ. ECG abnormalities in tricyclic antidepressant ingestion. Am J Emerg Med. 1999 Jul;17(4):387-93.

Liebelt EL, Ulrich A, Francis PD, et al. Serial electrocardiogram changes in acute tricyclic antidepressant overdoses. Crit Care Med. 1997 Oct;25(10):1721-6.

Return to Case List